Oklahoma, 2023Flash Flooding and Hail in Oklahoma, March 23 to 24, 2023
March 23 to 24, 2023 · NWS TSA · 9 events in 7 counties and zones
Strong to severe thunderstorms developed across northeastern Oklahoma during the afternoon and evening hours of the 23rd, as a cold front moved slowly into the area. The strongest thunderstorms produced hail up to ping pong ball size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed across northeastern Oklahoma during the afternoon and evening hours of the 23rd, as a cold front moved slowly into the area. The strongest thunderstorms produced hail up to ping pong ball size. Locally heavy rainfall as a result of multiple rounds of thunderstorms developing along the slow-moving front, and spreading over the same areas, resulted in some flash flooding during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 23, 1:11 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 23, 1:11 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
211 PM CDT Thu Mar 23 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Thru Friday)
Issued at 211 PM CDT Thu Mar 23 2023
Potential for severe weather and heavy rain/flooding over the next
24 hours will be main point of emphasis and concern for this
forecast.
A slow-moving and southward-sagging cold front was detected on INX
radar just south of Tulsa and the I-44 corridor early this
afternoon. The boundary should continue south thru the night
tonight, though progress should slow some this afternoon before
possibly getting some shove to the south by rain-cooled air from
convection later. By 12Z Friday morning, the front should be
close to the Red River. Shower coverage has increased over the
past hour, indicative of what's to come. Storms should begin
developing by mid-afternoon along/near the front and on the cool
side as well. Storms that can stay near/south of the front will
pose the greatest severe threat thru the afternoon and into the
early evening. Trends in the CAM data today focus the greatest
threat from east-central OK northeast to far NW AR. Instability of
1k-2k j/kg and strong shear aloft (60-70kts at H5) indicate
potential of supercell development with initial more discrete
cells with very large hail the main threat. Veered and relatively
weak low-level flow in the warm sector (due to lack of pronounced
cyclogenesis) and a tendency for the southward-moving front to
undercut storms with time will limit the tornado threat. As we
head into the evening, upscale growth into one or more larger
storm clusters is expected, mainly on the cool side of the
advancing front, with the threat transitioning toward heavy
rainfall and flooding as multiple rounds of storms track over the
same general areas. Overall, the going theme of widespread 1 to 3
inch amounts with locally 4 to 5 inches possible is on track, with
a subtle southward shift due to a slightly more aggressive
frontal push. PWATs are expected to be as much as an inch above
normal for this time of year (~1.5"), so the environment is
favorable for heavy rainfall. The previous shift expanded the
going flood watch south a bit, and this will continue on
unchanged.
A secondary uptick in severe potential is possible after midnight
mainly across southeast Oklahoma with the approach of an upper
shortwave trough and surface low. Damaging winds and some hail
will be the primary threats, with this activity most likely to
stay just to the cool side of the front. The surface low will lift
northeast from across AR on Friday, with a trailing front sweeping
east. The latest 12Z hi-res EC and HRRR develop early afternoon
storms on the eastern fringe or just east of the forecast area
over western AR, with storms expected to mature off to the east of
our area, thus a limited severe threat here with a greater threat
farther east into AR on Friday afternoon. An isolated lightning
strike or two can't be ruled out from showers that develop
underneath the northeastward advancing upper low across northeast
OK during the afternoon as well.
Lacy
&&
.LONG TERM...
(Friday night through Thursday)
Issued at 211 PM CDT Thu Mar 23 2023
The remainder of the forecast will be largely uneventful and
cooler, especially compared to the recent warmer and more humid
weather. An upper wave will slide by to our north on Sunday and
could bring a few showers near the KS/MO borders. Toward the
middle of next week, southerly winds and moisture returns ahead of
the next storm system. Rain and storm chances will ramp back up
then.
Lacy
&&
.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Thu Mar 23 2023
VFR/MVFR cigs will continue to lower this TAF period with IFR
cigs prevailing later in the period at all sites. A slow moving
cold front continues to move SE across the area, with N winds
prevailing through the period at the NE OK sites. Areal coverage
of storms will be confined to the vicinity of the cold front,
which will prevail across the NE OK sites from this afternoon into
the late evening, with the axis of showers/storms impacting the
SE OK and NW AR mainly after 00z.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 47 55 39 63 / 90 60 10 10
FSM 61 67 47 69 / 90 100 10 0
MLC 57 65 43 69 / 100 80 10 0
BVO 42 53 35 61 / 70 60 10 10
FYV 55 66 42 65 / 100 100 20 10
BYV 53 63 44 62 / 100 100 30 10
MKO 52 61 42 63 / 100 80 10 0
MIO 46 55 40 58 / 100 70 20 10
F10 50 60 40 64 / 100 70 10 0
HHW 63 71 46 70 / 70 90 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday evening for OKZ057-058-060>076.
AR...Flood Watch through Friday evening for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...30
LONG TERM....30
AVIATION...23Hazardous weather outlook, Mar 23, 11:51 AM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1251 PM CDT Thu Mar 23 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1251 PM CDT Thu Mar 23 2023
...FLOODING AND SEVERE WEATHER LIKELY THIS AFTERNOON AND TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
TORNADO.
RISK...Limited.
AREA...Along and South of Interstate 44 in Eastern Oklahoma and
Northwest Arkansas.
ONSET...This Afternoon.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Afternoon.
FLASH FLOOD.
RISK...Elevated.
AREA...Along and South of Interstate 44 in Eastern Oklahoma and
Northwest Arkansas.
ONSET...This Afternoon.
HEAVY RAIN.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Afternoon.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Widespread heavy rains, flooding and severe weather are likely
across much of eastern Oklahoma and northwest Arkansas this
afternoon into the overnight hours. Showers and thunderstorms are
expected to develop this afternoon in response to a slow-moving cold
front stretching across northeast Oklahoma, with coverage expanding
through the later afternoon and overnight hours as the front shifts
southward. Above normal moisture values and the likelihood of
multiple rounds of heavy rains will lead to a threat for flash
flooding, mainly focused along and south of Interstate 44.
Eventually, the excessive rains should lead to mainstem river
flooding as well. In addition to the heavy rain and flooding
threats, severe weather potential will also exist, with large hail
the primary concern this afternoon and evening. The threat
for tornadoes is low but non-zero. Another round of severe storms
may focus across southeast Oklahoma in the pre-dawn hours Friday
morning, with damaging winds and a low tornado threat.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm...Heavy Rain...and High Wind Potential.
SATURDAY THROUGH TUESDAY...No Hazards.
WEDNESDAY...High Wind Potential.
EXTENDED DISCUSSION...
Widespread showers and thunderstorms, producing heavy rainfall,
will be ongoing Friday morning, primarily across southeast
Oklahoma and into northwest and west central Arkansas. The heavy
rains will continue to lead to an increased threat for flash
flooding until the rainfall moves out from west to east late in
the day. In addition to the continued flooding threat, strong to
severe storms may also occur Friday morning and into the afternoon,
with areas on the eastern fringes of the forecast area most at
risk. Large hail and damaging winds will be the primary severe
weather threats.
weather.gov/tulsa contains additional information.Hail, Okfuskee
- When
- March 23, 2:30 PM CST to 2:37 PM CST
- Where
- Okfuskee County, Bearden to 1 mi E of Bearden
- Measured
- 1.5 in hail
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.350, -96.380
Quarter to ping pong ball size hail covered the ground, and damaged homes and vehicles.
Hail, Okfuskee
- When
- March 23, 2:45 PM CST
- Where
- Okfuskee County, 2 mi E of Okemah
- Measured
- 1.5 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 35.430, -96.264
Ping pong ball size hail damaged vehicles and homes.
Hail, Okfuskee
- When
- March 23, 2:50 PM CST
- Where
- Okfuskee County, 3 mi NNW of Clearview
- Measured
- 1.5 in hail
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 35.440, -96.200
Ping pong ball size hail damaged vehicles and homes.
Hail, Muskogee
- When
- March 23, 3:55 PM CST
- Where
- Muskogee County, Muskogee
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.750, -95.370
Hail, Cherokee
- When
- March 23, 4:16 PM CST
- Where
- Cherokee County, 0.48 mi S of Tahlequah
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.913, -94.972
Flash Flood, Okmulgee
- When
- March 23, 4:43 PM CST to 8:15 PM CST
- Where
- Okmulgee County, 2.97 mi WNW of Wildcat to 1.79 mi WNW of Wildcat
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 35.543, -95.794
Portions of Bryant Road were flooded southeast of Highway 52.
Hail, Wagoner
- When
- March 23, 5:00 PM CST
- Where
- Wagoner County, Oneta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.020, -95.720
Flash Flood, Rogers
- When
- March 23, 8:41 PM CST to March 24, 3:15 AM CST
- Where
- Rogers County, 2 mi SW of Inola to 2.39 mi SW of Inola
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.130, -95.525
Portions of several county roads were flooded.
Flash Flood, Mayes
- When
- March 23, 9:00 PM CST to 9:30 PM CST
- Where
- Mayes County, 0.65 mi NNW of Pryor to 0.68 mi WNW of Mazie
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.309, -95.323
Portions of multiple roads were closed from Pryor to the county line south of Chouteau, as well as near Salina and Spavinaw. Water rescues were conducted near the intersection of the 425 Road and 620 Road southwest of Chouteau.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, March 23 to 25, 20233 deaths · 2 injured · $418,000 · 1.25 in hail · 116 events
- Heavy Snow and Winter Weather in Utah, March 23 to 25, 20235 injured · $200,000 · 10 events
- Flash Flooding and Flood in Oklahoma, March 23, 2023$15,000 · 1.75 in hail · 13 events
- Damaging Winds in Illinois, March 23 to 24, 2023$20,000 · 56 kt wind · 3 events
- Lightning Strike in Ohio, March 23, 2023$20,000 · 1 event
- Hail and Damaging Wind in Texas, March 23, 2023$5,000 · 2.75 in hail · 11 events
- Flood in Indiana, March 23, 2023$15,000 · 1 event
- High Wind in California, March 23 to 24, 202370 kt wind · 8 events
- Winter Weather in Maine, March 23 to 24, 20236 events
- Winter Storm and Heavy Snow in Oregon, March 23 to 25, 20234 events
- Flash Flooding and Hail in Arkansas, March 23 to 24, 20230.75 in hail · 4 events
- Hail and Damaging Wind in Pennsylvania, March 23, 2023$1,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084125, 1084935, 1084936, 1084938, 1084960, 1084961, 1084962, 1084963, 1084964.